Non-Dairy Creamers & Stomach Cramps

Even though non-dairy creamers appear to be dairy-free, many non-dairy creamers contain casein protein, which comes from cow's milk, according to the Center for Young Women's Health. Stomach cramping after ingesting non-dairy creamers might be related to a milk or soy allergy. Stomach cramps are not normal after using a non-dairy creamer, and you should discontinue use until after you talk with your doctor.

A close-up of non-dairy creamer being added to a cup of coffee. (Image: Gam1983/iStock/Getty Images)

Explanation

The most common explanation of stomach cramps from using non-dairy creamers is an allergic reaction. When you have a food allergy, the mast cells in your intestinal lining begin to produce histamine, a hormone that helps fight off infection. Your immune system doesn't recognize the proteins from milk or soy and begins to create specific antibodies to fight them. This action causes the mast cells to respond with histamine production.

Milk and Soy Proteins

There are two categories of milk proteins: whey and casein. You might be allergic to one or both of the proteins. Although non-dairy creamers are not made from milk, many use casein protein as an additive. Some non-dairy creamers are soy-based, made from soybeans and water. If you have an allergy to soy, these non-dairy creamers will cause allergy-related symptoms.

Symptoms

An allergy related to either protein can cause digestive complications shortly after you consume the creamer. Stomach cramping is the result of inflammation and swelling in the intestines. You also might experience vomiting, diarrhea and nausea as a result of an allergic reaction to soy or casein protein. If the cramping is associated with an allergy, you might develop hives, skin irritation, nasal congestion and asthma.

Lactose Consideration

If you're lactose intolerant, it is possible but unlikely that you would experience cramping from using a non-dairy creamer. Small amounts of lactose might be present in some non-dairy creamers but most people can tolerate that amount. If you are severely lactose intolerant, you should avoid using non-dairy creamers.

Complications

If develop diarrhea from using non-dairy creams, you are at risk of becoming dehydrated. A milk or soy allergy can lead to anaphylactic shock, a severe allergic reaction that affects your entire body and can lead to death. Symptoms of anaphylaxis include shortness of breath, facial swelling, dizziness and lightheadedness, according to the Kids Health website.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.